Serious Adverse Drug Events associated with the “Benadryl Challenge”

| October 6, 2020

By the U.S. Food & Drug Administration

The FDA has issued a Drug Safety Communication (DSC) to alert clinicians about recent reports of teenagers taking higher than recommended doses of diphenhydramine (Benadryl(r)) in response to a video challenge that appeared on the social medial platform called TikTok. TikTok is a website and phone application that enables users to share short videos on any topic.

A series of videos called the “Benadryl Challenge” were recently posted on TikTok and encouraged viewers to take 10-20 doses of diphenhydramine to get high and hallucinate. Higher than recommended doses of diphenhydramine can result in serious heart problems, seizures, coma, and death.

The FDA encourages consumers, parents, and caregivers to store diphenhydramine and other medications out of reach and sight or to lock up medications to prevent misuse or accidental poisonings. Encourage teens and caregivers to read and follow the Drug Facts label. In the event of suspected overdose, health care professionals should attempt to determine whether a patient took diphenhydramine.

The complete Drug Safety Communication can be viewed on the FDA Website HERE

To help the FDA track safety issues with medicines, please report adverse events involving diphenhydramine or other medicines to the MedWatch program as recommended in the Indian Health Manual HERE

Instructions for reporting can be found online at the NPTC Pharmacovigilance website HERE

Category: Advocacy, Health, Resources

Comments are closed.